Opiates / Opioids Overdose


Opiate/Opioid Overdoses

(Opiates are derived from the opium poppy. Opioids are partially or entirely synthetic.)

The worst consequence of consuming opiates and opioids is that they can cause overdose, which can lead to permanent injury such as brain damage, or even lead to sudden death.

Opiates and opioids are Central Nervous System (CNS) depressants. The CNS controls our ability to breathe and keep the heart beating. When depressed too far by CNS depressants, these functions can slow down and eventually stop.

Unless one is treating the pain of severe illness or injury, the best way to avoid overdose is to avoid opiates and opioids altogether.

Call Novus Today

When the problem is opioid dependence or addiction, the safe decision is a medical opiate/opioid detox, and Novus Medical Detox Center Can Help!

Private - Confidential - No Obligation

CALL NOW

Counselors are on call 7 days a week.

“I was taking 180mg of oxycodone and 6 mg of Xanax per day.  I was safely taken off both drugs in 8 days with minimal discomfort.”

Opiate overdose can happen to anyone

Most people think that only addicts can overdose on opiates or opioids. It is true that most people who are addicted (they take the drug because of the way it makes them feel) do suffer the most overdoses. But anyone can suffer opiate or opioid overdose, especially when:

  • They take more than was prescribed by the doctor
  • They combine opiates or opioids with other CNS depressants
  • They have an unknown condition that makes them more sensitive to overdose.

Additional overdose information

  • However, people who are dependent (if they quit taking the opiate or opioid they have very unpleasant withdrawal symptoms) are also suffering these overdoses and sometimes with fatal consequences. 
  • This is particularly true of methadone users as explained in Methadone--A Killer, but it is also true of people taking other opioids.
  • These dependent people were prescribed opioid drugs for pain and are going to emergency rooms in increasing numbers because they have overdosed. 
  • They may be experiencing the effects explained in Opioids Increasing Pain. 
  • They feel more pain and just keep taking more opioids or they chew the OxyContin pill and release all of the oxycodone, the active ingredient, and this puts them into an overdose.

Respiratory depression

As explained above, opiates and opioids do create a slowing of your respiration, your breathing, and if it slows too much it creates severe respiratory depression.

  • In order to survive, each of us must be able to breathe oxygen. 
  • We know that if we are deprived of oxygen, we will first pass out and then we will die.
  • This was why miners operating under the ground kept canaries in cages so that they would know if the canary died that the oxygen in the mine was low.
  • To take in the needed oxygen, each of us will breathe a number of times per minute.
  • The breathing rate for most people normally ranges from 12 to 20 breaths per minute but it varies from person to person. 
  • This breathing process is called respiration.
  • Respiratory depression simply means something that has depressed or reduced the number of breaths that we take each minute. 
  • Generally, if a person's respiration rate slows to less than 12 breaths per minute, it is an indicator that something is wrong.

Signs of opiate/opioid overdose

While there are no certain signs of an opiate/opioid overdose, if a person appears to be in some distress and exhibits one or more of these indicators and you know that this is not typical, then the safest thing to do is to call 911:

  • A respiration rate of less than 12 breaths per minute
  • Pinpoint pupils
  • Acting confused
  • Acting drowsy and having trouble staying awake
  • Asking just to be allowed to go to sleep
  • Sudden mood shifts, like from happy to sad
  • Acting as if nothing mattered anymore
  • Moving slowly if at all
  • Experiencing nausea
  • Not knowing where they are
  • Uncontrolled vomiting

IN AN OVERDOSE EMERGENCY:

One of the things that many people who are suffering from a prescription drug overdose will want to do is go to sleep. If you suspect a drug overdose:

  • Call 911 immediately.
  • Keep the person walking around and talking.  Many medical workers recommend that if you find someone that you believe may be suffering from an opiate/opioid overdose, it is very important that you keep them from going to sleep while waiting for emergency services to arrive.

Novus Medical Detox Center can safely and more comfortably help you or a loved one through a drug detox program.

Call us NOW

Common opiates/opioids that cause overdoses

More and more drug overdoses are being caused by opiates and synthetic opioids such as:

  • Heroin
  • Morphine
  • Methadone
  • OxyContin
  • Vicodin
  • Percodan
  • Percocet
  • Lorcet
  • Oxycodone
  • Hydrocodone
  • Darvon
  • Dilaudid
  • Demerol
  • Lortab
  • The fentanyl patch
  • Suboxone
  • Subutex
  • Roxicodone

These opiates and opioids:

  • Act as agonists--drugs that stimulate receptors in the body
  • Primarily stimulate special opiate receptors in the brain
  • Are central nervous system depressants
  • Create many side effects and one of the more serious ones is respiratory depression

Naloxone for opiate/opioid overdoses

  • For some time, one of the standard treatments for drug overdoses used in emergency rooms at hospitals is the drug naloxone. 
  • Naloxone is an opiate/opioid antagonist.
  • An opiate/opioid antagonist is a drug that works opposite to an agonist.
  • It expels the natural opiates and synthetic opioids from the opiate receptors and blocks the opiates and opioids from coming back to these receptors.
  • If the natural opiates and synthetic opioids were creating respiratory depression by overstimulating the opiate receptors, then by removing their stimulation, the person's breathing will not be depressed and they can begin to resume normal breathing.
  • Normally, emergency rooms don't just use naloxone, but they also administer oxygen and often other types of artificial respiration to ensure that the person with difficulty breathing will have every opportunity to recover.

Narcan

  • Narcan is a form of naloxone that comes in a nasal spray.
  • Unfortunately, many addicts who go to detox and rehab are not able to stay away from their drug of addiction.
  • Many people have died from an overdose before emergency medical help can arrive.
  • Some states are experimenting with training family members of opiate/opioid addicts in the use of Narcan if they find that their loved one is having an overdose.
  • Narcan has been credited with keeping a number of addicts who overdosed alive until emergency medical help arrived.

The downside to Naloxone

  • Naloxone creates a lot of stress on the body.  This can be even more of a problem for addicts because:
    • They are normally dehydrated.
    • They are normally deficient in essential vitamins and minerals.
    • They normally have impaired immune systems.
    • They normally are considered to be in poor health overall.
  • Because it is an opioid antagonist, it will put people who have become dependent or addicted to opiates/opioids into painful withdrawal.
  • In some cases, naloxone used in response to an opiate/opioid overdose or suspected opiate/opioid overdose may result in:
    • Vomiting
    • Excessive sweating
    • Tremors
    • Seizures
    • High blood pressure
    • Low blood pressure
    • Tachycardia (too rapid heartbeat)
    • Ventricular tachycardia (a pulse rate of more than 100 beats per minute, with at least three irregular heartbeats in a row)
    • Fibrillation (very rapid irregular contractions of the muscle fibers of the heart result)
    • Pulmonary edema (accumulation of fluid in the lungs)
    • Cardiac arrest

Naloxone and Rapid Detox

Naloxone is used in many rapid detox procedures where a person is put under general anesthesia and the naloxone is introduced into the body. In addition to the complications created by general anesthesia, the above possible problems caused by naloxone should be considered prior to ever agreeing to any rapid detox.

Conclusion

The best way to avoid an opiate/opioid overdose is to have people  dependent on or addicted to opiates and opioids go to Novus Medical Detox Center for drug treatment and then to a good drug rehab. 

At Novus Medical Detox Center, we specialize in helping people find a cure to the problems caused by drugs and alcohol.  People also come to us for a safe and more comfortable:

Please contact us if we can help someone that you know.

NOTE: This information is provided for general educational purposes only and is not intended to constitute (i) medical advice or counseling, (ii) the practice of medicine, health care diagnosis or treatment, or (iii) the creation of a physician patient or clinical relationship.  If you have or suspect that you have a medical problem or that this information may be useful to you or others, please consult with your health care provider before applying any information from our articles to your personal situation or to the personal situation of others.

FAIR USE NOTICE: This may contain copyrighted (C) material the use of which has not always been specifically authorized by the copyright owner. Such material is made available for educational purposes, to advance understanding of human rights, democracy, scientific, moral, ethical, and social justice issues, etc. It is believed that this constitutes a 'fair use' of any such copyrighted material as provided for in Title 17 U.S.C.

Section 107 of the US Copyright Law. This material is distributed without profit.

Call Novus Today

Novus Medical Detox Center can safely and more comfortably help you through your drug detox program.

Call Novus Today

Counselors are here 7 days a week.




Close Message